Texas, 2017

Hail in Texas, February 27, 2017

February 27, 2017 · NWS SHV · 4 events in 2 counties and zones

A moderately unstable airmass developed across a portion of the Southern Plains late in the afternoon on the 27th. A stationary front situated across Northern Texas dipping south and east into Northeast Texas and Central Louisiana was the dividing line between the much more unstable air to the south of the boundary and a cooler more stable atmosphere across the Middle Red River Valley of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moderately unstable airmass developed across a portion of the Southern Plains late in the afternoon on the 27th. A stationary front situated across Northern Texas dipping south and east into Northeast Texas and Central Louisiana was the dividing line between the much more unstable air to the south of the boundary and a cooler more stable atmosphere across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. With increasing southwest flow aloft across the Southern Plains, a weak disturbance was present in this flow and provided the lift necessary for isolated strong to severe thunderstorms across Northern and Northeast Texas. Strong mid level winds resulted in these storms becoming discrete supercells as they moved into Northeast Texas during the late afternoon and early evening hours of the 27th. These storms produced mostly small hail but at the peak of its intensity, a supercell thunderstorm produced golfball sized hail over Lake Fork Reservoir in Wood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 27, 11:28 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 27, 11:28 AM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1128 AM CST Mon Feb 27 2017

.AVIATION...
Mixed bag of flight categories expected this afternoon, as sct
convection will continue to develop and may affect a few sites.
MVFR/IFR cigs/vsbys to affect the terminals areawide overnight,
with some improvement possible by mid morning Tuesday. Otherwise,
sely winds 5-10 kts expected to continue through this afternoon
and overnight, before winds pick up out of the s at 8-12 kts after
sunrise Tuesday. /12/

&&

.PREV DISCUSSION... /issued 1120 AM CST Mon Feb 27 2017/

DISCUSSION...
Have updated the forecast for the Four State Region this
morning to increase the chance of showers and thunderstorms
across parts of Northeast Texas into Southwest Arkansas
and Southeast Oklahoma. Also near and ahead of a warm
front and nearly stationary frontal boundary that extended
from South Central Oklahoma through Northeast Texas and
North Louisiana, mentioned possibly severe in the wording.
With the cloud cover and rain across the area lowered the
daytime highs and adjusted the dew points and relative humidity
levels. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  65  82  65 /  60  30  30  30
MLU  73  65  83  67 /  70  30  30  30
DEQ  67  58  76  56 /  50  30  40  60
TXK  70  62  78  60 /  60  30  40  50
ELD  70  62  80  63 /  60  30  40  40
TYR  75  64  80  59 /  60  20  40  50
GGG  75  65  81  62 /  60  20  40  40
LFK  78  66  83  65 /  60  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Feb 27, 5:47 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
547 AM CST Mon Feb 27 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
547 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms can be expected throughout the day.
Small hail and gusty winds may be possible with some storms.
Although widespread organized severe weather is not expected
today, a few storms could produce large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of showers and thunderstorms will continue through
Wednesday. Organized severe thunderstorms may be possible on
Tuesday evening into Wednesday morning across the ArkLaTex along
a cold front. The greatest threat of severe thunderstorms will be
mainly across Southeast Oklahoma, Northeast Texas, and Southern
Arkansas with a lesser threat south across lower sections of
Northeast and East Texas and North Louisiana. Damaging winds, some
marginally severe hail and isolated tornadoes will be possible
with some storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

05

In the hours before

Special weather statement, Feb 27, 4:03 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
403 PM CST MON FEB 27 2017

TXZ124-272245-
Wood TX-
403 PM CST MON FEB 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD COUNTY UNTIL 445 PM
CST...

At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Emory, or 18 miles northwest of Mineola, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill, Alba and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9525 3282 9521 3277 9564 3296 9567
TIME...MOT...LOC 2203Z 257DEG 24KT 3286 9571

12

The radar

The Shreveport radar (KSHV), 164 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wood

When
February 27, 4:53 PM CST
Where
Wood County, 2.7 mi SW of Rock Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
32.848, -95.526

Golf ball size hail was reported by fishermen on Lake Fork.

Hail, Camp

When
February 27, 5:45 PM CST
Where
Camp County, 3.87 mi NNW of Leesburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.035, -95.093

Penny size hail fell on Highway 21 near the Lake Bob Sandlin bridge.

Hail, Camp

When
February 27, 5:55 PM CST
Where
Camp County, 0.75 mi NNW of Leesburg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.990, -95.084

Dime size hail covered the ground in Leesburg.

Hail, Camp

When
February 27, 6:10 PM CST
Where
Camp County, 0.37 mi SE of Pittsburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.996, -94.966

Dime size hail fell in Pittsburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672568, 672569, 672570, 672575.